Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Dodge City, KS

May 30, 2009Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2009, 6:15 PM CDT for Edwards County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 6:15 PM CDT (23:15 UTC)
Expired
May 30, 2009, 7:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS53 KDDC 310000
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SAT MAY 30 2009

KSC047-310009-
/O.EXP.KDDC.SV.W.0073.000000T0000Z-090531T0000Z/
EDWARDS KS-
600 PM CDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDWARDS COUNTY
EXPIRES AT 700 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  TROUSDALE...
  RURAL RESIDENCES OF SOUTHEASTERN EDWARDS COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN EDWARDS COUNTY.

THE HEAVY RAINS WILL CONTINUE ACROSS PARTS OF SOUTHEASTERN EDWARDS 
COUNTY THROUGH AT LEAST 730 PM...WITH ACCUMULATIONS IN EXCESS OF 2 
INCHES POSSIBLE. 

LAT...LON 3791 9902 3774 9901 3774 9917 3790 9918
TIME...MOT...LOC 2359Z 268DEG 14KT 3779 9896

$$

RUSSELL
2 follow-up statements
000 
WUUS53 KDDC 302315
SVRDDC
KSC047-310000-
/O.NEW.KDDC.SV.W.0073.090530T2315Z-090531T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TROUSDALE...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROUSDALE...
  RURAL RESIDENCES OF SOUTHEASTERN EDWARDS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3791 9902 3774 9901 3774 9917 3790 9918
TIME...MOT...LOC 2315Z 286DEG 9KT 3782 9904

$$

RUSSELL
000 
WWUS53 KDDC 302345
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SAT MAY 30 2009

KSC047-310000-
/O.CON.KDDC.SV.W.0073.000000T0000Z-090531T0000Z/
EDWARDS KS-
645 PM CDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN EDWARDS COUNTY...

AT 641 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED NEAR 
TROUSDALE...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN CAUSING PONDING OF WATER ON ROADS CAN ALSO BE 
EXPECTED.  

* LOCATIONS IMPACTED INCLUDE...
  TROUSDALE...
  RURAL RESIDENCES OF SOUTHEASTERN EDWARDS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3791 9902 3774 9901 3774 9917 3790 9918
TIME...MOT...LOC 2343Z 268DEG 14KT 3779 9904

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 30, 3:13 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT SAT MAY 30 2009

.DISCUSSION...

DAYS 1-2...

FIRST QUESTION IS TSRA CHANCES THIS EVENING ALONG A WEAK COOL
FRONT SLIDING SOUTH THROUGH THE CWA. EARLY THIS AFTERNOON THERE
WAS HEAVY CU AND TCU FORMING ACROSS PARTS OF THE WESTERN COUNTIES.
HOWEVER, GIVING THE SIGNIFICANT MIXING THAT OCCURRED TODAY THE
BASES SHOULD BE QUITE HIGH. THUS ANY TSRA THAT DO DEVELOP WILL
HAVE VERY LITTLE PCPN BUT PERHAPS SOME GUSTY WINDS.

THE FRONT WILL STALL OVER THE AREA THIS EVENING AND THEN BEGIN TO
MOVE BACK NORTH ON SUNDAY IN RESPONSE TO FALLING PRESSURES IN THE
LEE AS WESTERLIES SLOWLY DEVELOPS. THE AIRMASS ACROSS THE AREA ON
SUNDAY SHOULD BE NEARLY THE SAME AS TODAY. THUS, EXPECTING TEMPS
TO REACH THE LOW TO MID 90S. WITH THE LACK OF SURFACE CONVERGENCE
TOMORROW I THINK THE CHANCE FOR ANY TSRA IS MINIMAL.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL BE WEAKENING AS IT
EJECTS TOWARDS THE CENTRAL PLAINS DURING THE FIRST OF THE WEEK. A
DRYLINE MAY BECOME ESTABLISHED ACROSS MY WESTERN COUNTIES DURING
THE DAY AND THERE MAY BE ISOLATED TO SCATTERED TSRA AS SFC HEATING
REACHES IT MAX DURING THE AFTERNOON. THE BEST CHANCE FOR PCPN WILL
BE BEYOND THIS PERIOD.

DAYS 3-7...

THE NHEM WATER VAPOR LOOP TODAY SHOWS A SIGNIFICANT LONGWAVE
TROUGH/LOW CENTERED AROUND THE DATELINE BETWEEN 40-45N.  ANOTHER
LARGE-SCALE TROUGH/LOW OF SIGNIFICANCE WAS CENTERED AROUND HUDSON
BAY.  A SUBTROPICAL JET EXTENDED ACROSS A SIGNIFICANT LENGTH OF THE
PACIFIC ALONG ROUGHLY 15N. PLANETARY SCALE RIDGING EXISTED BETWEEN
THE TWO AFOREMENTIONED LOWS, WITH SYNOPTIC SCALE LOWS WALLOWING
AMIDST THIS LARGER SCALE RIDGING.  GIVEN THE FACT THESE TWO LOWS
WERE SPINNING ESSENTIALLY BETWEEN THE TWO PLANETARY SCALE JETS, THEY
WERE VERY SLOW MOVING.  THE EASTERN LOW OF THESE TWO WAS CENTERED
OVER SOUTHWESTERN ARIZONA THIS MORNING.  THE DEEPER OF THESE TWO
LOWS WAS OFF THE WEST COAST STILL...ABOUT 800 MILES WEST OF NORTHERN
CALIFORNIA.

THE ARIZONA SYSTEM WILL VERY SLOWLY MOVE INTO CO/NM BY MONDAY NIGHT
PUTTING THE CENTRAL HIGH PLAINS INTO A MORE FAVORABLE SITUATION FOR
UPWARD VERTICAL MOTION AND LOW LEVEL RESPONSE.  THE 12Z GFS SHOWS
THE H5 VORT CENTER ACROSS SOUTHEAST COLORADO VALID F72 (12Z TUES).
GIVEN THE SLOW MOVEMENT OF THIS STORM SYSTEM, SHOULD SEE A
SITUATION NOT TOO DISSIMILAR TO THE MAY 26 EVENT WHERE WIDESPREAD
THUNDERSTORMS AND POST FRONTAL RAIN ENCOMPASSED MUCH OF WESTERN
KANSAS.  WILL BE RAMPING UP POPS FOR MONDAY NIGHT AND
TUESDAY...EXTENDING HIGH CHANCE POPS INTO TUESDAY NIGHT...AND EVEN
INTO EARLY WEDNESDAY ACROSS THE EAST.  HAVE LOWERED TEMPERATURES
WEDNESDAY...HOWEVER GIVEN THE SLOWER MOVEMENT OF THE
SYSTEM...TUESDAY TEMPERATURES ARE EVEN A BIT MORE CHALLENGING THAN
BEFORE.  THERE COULD BE A SUBSTANTIAL BAROCLINIC ZONE ACROSS
SOUTHWEST KANSAS WITH HIGHS IN THE LOWER 80S FROM COLDWATER TO
MEDICINE LODGE...AND TEMPERATURES NOT ESCAPING THE UPPER 50S/LOWER
60S TOWARD SCOTT CITY/DIGHTON.

A PERTURBATION ROTATING AROUND THE SOUTHWEST PERIPHERY THE HUDSON
BAY GYRE WILL AID IN PUSHING A STRONG COLD FRONT THROUGH.  THIS
POLAR AIRMASS WILL LIKELY LINGER THROUGH THURSDAY BEFORE WE START
SEEING SOME RETURN SOUTHEASTERLY FLOW.

THURSDAY NIGHT/FRIDAY... THE LARGER CUTOFF LOW CURRENTLY OFF THE
COAST OF CALIFORNIA WILL THEN FINALLY APPROACH CALIFORNIA BY EARLY
FRIDAY.  AS THIS IS HAPPENING THOUGH...THE HUDSON BAY PLANETARY
SCALE CIRCULATION WILL CONTINUE TO RATHER FORMIDABLE WITH LARGE
NEGATIVE H5 HEIGHT ANOMALY EXTENDING SOUTH INTO THE FAR NORTHERN
PLAINS/UPPER MIDWEST/GREAT LAKES REGION.  THIS WILL MOST LIKELY SEND
YET ANOTHER SURGE OF CANADIAN AIR SOUTH SOMETIME LATE FRIDAY OR
EARLY SATURDAY.  WILL INTRODUCE 20-30 POPS FOR BOTH LATE FRIDAY AND
FRIDAY NIGHT ALONG THIS FRONT.

THERE ARE MANY QUESTIONS BEYOND THIS TIME FRAME.  HOW SIGNIFICANT
WILL THE HUDSON BAY CIRCULATION BE BY D+7 AND HOW MUCH INFLUENCE
WILL IT HAVE IN THE SURFACE PATTERN (I.E. HOW FAR SOUTH WILL POLAR
FRONTS REACH)?  WHAT WILL BECOME OF THE LARGE CALIFORNIA CUTOFF AS
IT SLOWLY MAKES ITS APPROACH TO THE SOUTHWEST CONUS? WHEN WILL IT
FINALLY MOVE INLAND?  HOW WILL IT INTERACT WITH THE HUDSON BAY POLAR
VORTEX?  BLOCKED CIRCULATIONS LIKE THIS ARE EXTREMELY DIFFICULT TO
DEAL WITH FROM A FORECASTING STANDPOINT ESPECIALLY WHEN IT COMES
DOWN TO SMALLER SCALE INTERACTIONS THAT ARE INVOLVED...AND HAVE A
SUBSTANTIAL IMPACT (EITHER POSITIVE OR NEGATIVE) ON SENSIBLE WEATHER
FOR EVERYONE.  IN OTHER WORDS...THE FORECAST BEYOND D+7 IS ABOUT AS
UNCLEAR AS CAN BE FOR THIS TIME OF YEAR (OR ANYTIME OF YEAR FOR THAT
MATTER).  IT DOES SEEM UNLIKELY, THOUGH, THAT ANY FRONT OR LARGE
SCALE MCS WILL SCOUR OUT GULF MOISTURE AFTER D+6, SO THE PERIOD
BEYOND JUNE 5 SHOULD HAVE SOME FAIRLY GOOD MOISTURE WITH MID-UPPER
TROPOSPHERIC FLOW (WHETHER IT BE SOUTHWEST FLOW, WESTERLY FLOW, OR
NORTHWESTERLY FLOW).  FLOW AND MOISTURE/CAPE THIS TIME OF YEAR
USUALLY MEANS STRONG/SEVERE CONVECTION FOR SOMEONE ON THE GREAT
PLAINS (CLIMATOLOGY)...BUT WILL IT BE AN ABOVE CLIMATOLOGY PERIOD OF
ACTIVE SEVERE WEATHER (OR RAINFALL) INCLUDING WESTERN KANSAS?
-UMSCHEID

&&

AVIATION...

A WEAK FRONT WILL EXTEND FROM KGCK TO KDDC THIS AFTERNOON/EVENING.
ISOLATED TO WIDELY SCATTERED CONVECTION WILL LIKELY FORM ALONG THIS
FRONT...HOWEVER GIVEN THE EXPECTED ISOLATED AND SLOW-MOVING NATURE
OF THE STORMS...WILL JUST USE CB ONLY IN THE TAFS FOR NOW WITH
AMENDMENTS TO INCLUDE EITHER VCTS OR TSRA IF/WHEN STORMS BEGIN TO
THREATEN ANY OF THE TERMINALS.  THE FRONT WILL THEN WASH OUT
OVERNIGHT WITH A RETURN TO SOUTHERLY WINDS SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  95  63  89 /  20   0  10  40
GCK  60  95  62  89 /  20   0  20  30
EHA  63  95  65  92 /   0   0  20  10
LBL  61  95  63  90 /   0   0  20  20
HYS  60  92  62  88 /  20   0  10  40
P28  63  95  65  90 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/25
Hazardous weather outlook, May 30, 3:57 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT SAT MAY 30 2009

KSZ030-031-043>046-061>066-074>081-084>090-311000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 AM CDT SAT MAY 30 2009 /257 AM MDT SAT MAY 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS LATE THIS MORNING
BEFORE STALLING ACROSS SOUTHWEST KANSAS BY THIS AFTERNOON. THERE IS
A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS ALONG THE COLD FRONT
LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY NORTH OF A
LINE FROM ULYSSES TO PRATT. ALTHOUGH ANY DEVELOPING STORMS ARE NOT
EXPECTED TO BECOME SEVERE...SMALL HAIL AND STRONG GUSTY WINDS
CANNOT BE RULED OUT WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE INTO NORTHWESTERN KANSAS MONDAY WITH A
DRYLINE DEVELOPING AND EXTENDING SOUTH ACROSS EXTREME WESTERN
KANSAS. THIS WILL RESULT IN AN INCREASED CHANCE FOR THUNDERSTORMS
LATE MONDAY AFTERNOON AND MONDAY NIGHT ACROSS WESTERN KANSAS. THE
POTENTIAL EXISTS THAT SOME STORMS COULD BECOME SEVERE...ESPECIALLY
WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE SOUTH OF THE FRONT.
HOWEVER, SEVERE POTENTIAL MAY BE LIMITED BY LACK OF UPPER LEVEL
SUPPORT DUE TO A WEAK FLOW ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:43 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.